Name: Jason Walsh
Died: May 9, 2003
Age at death: 5
Cause of death: Pneumonia; adrenal insufficiency (Medical malpractice)
Location: Cook County, Illinois, USA
Jason’s autism was apparent by the time he was two years old. At five years old, his parents took him to a doctor who said he could help Jason. The doctor gave Jason high doses of Prednisone, a corticosteroid. A month later, Jason developed pneumonia. After two weeks, Jason’s doctor told his parents to reduce the dosing of predinsone to twice a week.
When Jason developed a high fever, his mother called the doctor, but was instructed not to change the dose of prednisone. Three days later, Jason was admitted to the hospital. Despite the hospital’s best efforts, Jason’s organs began shutting down and he could not fight infection. His cause of death was listed as adrenal insufficiency.
Jason’s parents sued the doctor, but their case was dropped when their experts’ testimony was not allowed in court.
Editor’s Note: Prednisone is not indicated for treatment of autism and has not been shown to have any benefit. Prednisone is a drug that requires close monitoring. It is usually used for situations in which the body’s immune system is overactive, such as asthma or arthritis. However, prednisone has some dangerous side effects, including immunosuppression, in which the body’s immune system cannot fight infection. The highest recommended starting dose for an adult is 60 mg per day; Jason was put on 50 mg per day, even though he was a five-year-old child. Stopping prednisone treatment suddenly can be dangerous, especially when treatment has lasted longer than ten days or been given at a high dose; the drug suppresses the production of cortisol from the adrenal glands. Jason’s doctor prescribed a high dose for a long period of time and then stopped the medication suddenly, and Jason’s immune system could not defend him against pneumonia.